Alert archive / Utah / Wind Advisories in 2022
Wind Advisory 41, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Nov 23, 2022, 9:17 PM MST for Washington County, Utah. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2022, 9:17 PM MST (04:17 UTC)
- Expired
- Nov 24, 2022, 8:00 AM MST
- In force
- 11 hr
- Issued by
- NWS Salt Lake City, UT
County Washington County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 4.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4119 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
607 WWUS75 KSLC 240417 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 917 PM MST Wed Nov 23 2022 UTZ123-241500- /O.NEW.KSLC.WI.Y.0041.221124T0417Z-221124T1500Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 917 PM MST Wed Nov 23 2022 ...WIND ADVISORY IN EFFECT UNTIL 8 AM MST THURSDAY... * WHAT...North winds 25 to 35 mph with gusts to 55 mph. * WHERE...Lower Washington County, mainly near canyons. * WHEN...Until 8 AM MST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...The strongest winds will be confined to areas near north to south oriented canyons. Winds will be lighter in St. George. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Nov 23, 4:14 PM MST, 5 hours 3 minutes earlier.
Area forecast discussion, Nov 23, 4:14 PM MST, 5 hours 3 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 414 PM MST Wed Nov 23 2022 .SYNOPSIS...High pressure will build back into the area through Friday bringing dry and stable conditions. A weak cold front will graze northern Utah and southwest Wyoming on Saturday before a stronger storm system is expected to impact the area early next week. && .SHORT TERM (Through 12Z/5AM Friday)...As of early afternoon, a surface cold front has cleared the forecast area and has passed well into northern Arizona and western Colorado. In its wake, a longwave trough is in the process of being carved out across the Central Rockies. This trough will then transition into a closed low across eastern Colorado this evening before settling southward into New Mexico on Thursday. Deep layer northerly flow has developed in the wake of this system, and this flow regime will gobble up any lingering moisture this evening, leading to a gradual clearing trend and a reduction in upslope snowfall chances. An exception will be across the north slopes of the Uintas, where upslope induced snow showers will linger through the evening. Meanwhile, a mid-level ridge axis will build across the Great Basin through the period, ensuring dry conditions and the re-development of valley inversions. Opted to not add haze to the forecast given modest mixing and improvement in haze today. We may need to consider this addition given the re-development of inversions by late tomorrow and Friday -- however inversions are not forecast to be as strong as what was experienced the past couple of days. In addition, inversions will once again weaken across northern Utah valleys on Saturday with the passage of a dry cold front. All things considered, the decision to omit haze anything but gravy. In terms of winds, we have seen an increase in wind-prone areas as expected. Wind prone areas downwind of the Raft River range as well as downwind of the central mountains will continue to see gusts in the 35-45 mph range with locally higher gusts through the evening. Across gap areas and other wind prone areas of Lower Washington County, think gusts of 40-50 mph will develop by 8PM this evening and persist overnight. There is less than a 30% chance of gusts exceeding 50 mph in this area, so have opted not to issue a Wind Advisory at this time. Locally breezy (30-40 mph) winds will then continue across these same Washington County wind prone areas through Thursday before diminishing late in the day. .LONG TERM (After 12Z/5AM Friday)...Temperatures nearing 50 degrees are forecast at the end of this week along the Wasatch Front with almost 60 degrees forecast in St. George. This is all thanks to a high pressure ridge in place, which will break down this weekend. Our first, fairly weak, shortwave remains in the forecast for Saturday afternoon. This wave will only impact northern Utah areas especially the Bear River region. Light snow showers are expected from the afternoon through Sunday morning. An impactful weather system is forecast for this upcoming week with impacts beginning as early as Sunday night across northern Utah. A broad area of low pressure is expected across the Pacific Northwest which will gradually track to the south early next week. There are still differences between deterministic and ensemble models, in fact fairly significant differences, regarding the strength of the low. The ECMWF model shows a much deeper low Monday compared to the GFS but then models become in better agreement by Tuesday. There are differences in the overall progression/location but forecasting the progression is more tricky due to the fact that multiple low pressure centers will exist. The atmospheric river moisture that was evident yesterday is all but gone. Irregardless, plenty of moisture remains available to tap into. Snow, with even a few areas of rain/snow mix, is likely for much of northern Utah and southwest Wyoming on Monday with the heaviest snow right now forecast for Monday evening. Moisture will continue to track southward through central and southern Utah by Monday evening with their heaviest snowfall expected Tuesday. Of course, everyone should continue to monitor the forecast for how these trends evolve in the coming days as this is subject to be adjusted. Given periods of heavier snowfall forecast and the expected snowfall amounts in this weather event, Winter Weather Advisories and/or warnings may be posted in the coming days. A frontal passage remains in the forecast for Tuesday, bringing not only colder air in its wake but shifting winds out of the northwest. These winds may become a hazard for areas like Castle Country and along prone gap locations on the downslope side of the Central Mountains. This will be something to monitor for the potential for Wind Advisories if trends increase. Temperatures Tuesday into Wednesday for the final day of the month will be some of the coldest air the state has felt thus far this season. Much of region will see teens to single digit low temperatures with even colder 'feels like' temperatures. && .AVIATION...KSLC...VFR conditions are expected. Northwesterly winds will transition to light and variable winds around 02Z, however the main direction will be out of the north between 3kts and 6kts. Around 08Z winds will still remain light and variable but the primary direction will be from the south. Northwesterly winds expected to return tomorrow morning, around 18Z. CIGS will remain between 6kft and 8kft through the afternoon and into the evening hours before clearing out around 06Z for the rest of the TAF period. .REST OF UTAH AND SOUTHWEST WYOMING...Northwest winds will continue into the evening hours before switching to light and variable for the overnight period. Southern UT will still see gusty northerly winds throughout the night as gap winds will be possible. These gusts could get as high as 40kts. Northerly winds come back tomorrow mid-morning for the rest of the day. CIGS will be between 3kft and 6kft for northeastern UT and southwestern WY for the rest of the day and overnight periods. By the mid-morning hours tomorrow skies should clear up across the CWA and VFR conditions will remain for the rest of the TAF period. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/NDeSmet/Cecava For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.